Thunderstorm Wind, Carteret
- When
- July 20, 5:46 PM EST
- Where
- Carteret County, Stella
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.767, -77.150
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 20, 1:34 PM EST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 234 PM EDT SAT JUL 20 2002 DEEP DOWNSLOPE AND W-NW SFC TRAJ HAVE HELPED STAVE OFF CONVECTION AND HAS KEPT SEA BREEZE PINNED TO THE COAST SO FAR. IF SEA BRZ FAILS TO IGNITE STORMS THIS AFTN THEN FOCUS SHIFTS TO LATER THIS EVENING AS POTENT SWIRL OVER CNTRL NC MOVES E. PLENTY LIFT INDICATED ALG SHEAR AXIS OF VORT AS IT MOVES INTO ERN NC. HIGH LOWER TROP CAPE WITH COOLING AND DIV ALOFT TNGT WILL AID UPDRAFTS. PATTERN REMAINS UNSETTLED THROUGH MUCH OF THE EXTENDED PERIOD AS UPPER LOW CIRCULATES OVER THE REGION. WITH CLOUDS AND LOWERING HEIGHTS HEAT ADVISORY NOT ANTICIPATED NEXT SEVERAL DAYS. MARINE: WK TROF IS LOCATED FRM NR OREGON INLET WWD TO CSTL PLN. MDLS EASE IT ONLY A BIT FURTHER S OVN. THIS MAY HOLD TRUE BUT CONVECTION THAT WL BE ARND HERE LTR MAY DRAG FNT A BIT FURTHER S THAN GUID INDICATES...WL MONITOR. TREND FOR SUNDAY WL BE FOR THE TROF TO REFORM BACK TO THE W WITH A S/SW FLOW AGAIN BECMG DOMINATE. TROF REMAINS W OF THE CSTL WTRS AND SNDS DURING MOST OF THE EXTND PERIOD WITH FRISKY S/SW FLOW. WL KP CONDS BLO SCA TNT WL SEAS 3 FT N AND MAINLY 4 FT S. MHX...NONE. COLBY/GATES
NCZ103-104-202000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT SAT JUL 20 2002 ...LIGHTNING STORM TO MOVE ACROSS THE NORTHERN OUTER BANKS... A THUNDERSTORM MOVING SOUTHEAST AT 20 MPH ACROSS THE ALBEMARLE SOUND WILL BRING FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING OVER MUCH OF THE NORTHERN OUTER BANKS FROM NAGS HEAD TO DUCK. BEACH-GOERS IN THIS AREA SHOULD SEEK AN INDOOR LOCATION AS THE LIGHTNING HAS BEEN VERY ACTIVE. THE DARE COUNTY FIRE DEPARTMENT HAS BEEN DISPATCHED TO THE DUCK AREA WHERE SEVERAL TREES WERE REPORTED ON FIRE. IF YOU HERE THUNDER...THIS IS THE TIME TO SEEK SHELTER. ON THE BEACH AND NEAR WATER IS GOING TO BE A DANGEROUS PLACE TO BE FROM NAGS HEAD TO DUCK THROUGH 400 PM DUE TO THE NUMEROUS LIGHTNING STRIKES. COLBY
The Morehead City radar (KMHX), 25 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303238, 5303239.